Kansas, 2012

High Wind in Kansas, February 28, 2012

February 28, 2012 · NWS DDC · 6 events in 4 counties and zones

A deep low pressure system passing by to the north with an associated dry line allowed for strong winds to develop during the afternoon.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A deep low pressure system passing by to the north with an associated dry line allowed for strong winds to develop during the afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Feb 28, 10:55 AM CST, 36 minutes earlier.

Area forecast discussion, Feb 28, 10:55 AM CST, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
1055 AM CST TUE FEB 28 2012

...UPDATED FOR 18Z TAF ISSUANCE...

.UPDATE...
ISSUED AT 1030 AM CST TUE FEB 28 2012

SINCE THE UPPER LEVEL LOW PRESSURE SYSTEM HAS MOVED FASTER AND A
LITTLE FARTHER NORTH THAN PREVIOUSLY THOUGHT, FAR SOUTHWEST HAS
BEEN DRY-SLOTTED. THUNDERSTORM CHANCES IN FAR SOUTHWEST KANSAS
HAVE SIGNIFICANTLY REDUCED. ALSO, HIGHER WIND SPEEDS WILL TAKE
LONGER TO MIX DOWN, AND THUS I LOWERED THE HIGH WIND SPEED JUST A LITTLE.
THUNDER IS STILL POSSIBLE IN OUR NORTHERN AND EASTERN CWA THIS
AFTERNOON. THE NPW HIGH WIND WARNING AND RFW RED FLAG WARNING IN
OUR WEST WILL BOTH CONTINUE.

&&

.SHORT TERM...(TODAY THROUGH TONIGHT)
ISSUED AT 301 AM CST TUE FEB 28 2012

UPPER LEVEL LOW WHICH WAS LOCATED OVER SOUTHERN CALIFORNIA AT 00Z
TUESDAY WAS MOVING MORE EAST/NORTHWARD EARLIER THIS MORNING BASED
ON WATER VAPOR LOOP. ALL THE MODELS TODAY ARE IN GOOD AGREEMENT
WITH THIS UPPER LOW CROSSING THE 4 CORNERS REGION EARLY THIS
MORNING AND THEN OUT INTO THE PLAINS TOWARDS EVENING. AS THIS
SYSTEM APPROACHES AN ARA OF LOW PRESSURE WILL CONTINUE TO DEEPEN
ACROSS NORTHEAST COLORADO THROUGH 18Z AND THEN MOVE EAST/NORTHEAST
INTO CENTRAL NEBRASKA. AS THIS SYSTEM DEEPENS ACROSS NORTHEAST
COLORADO EARLY TODAY A DRY LINE IS FORECAST TO CROSS WESTERN
KANSAS EARLY THIS MORNING AND BE LOCATED BETWEEN GARDEN CITY AND
DODGE CITY AT 18Z. WEST OF THIS DRYLINE STRONG SOUTHWEST WINDS
WILL DEVELOP WITH THE MEAN MIXED LAYER WIND SPEEDS REACHING 40KTS
EARLY THIS AFTERNOON. BASED ON THIS AND STRONG BOUNDARY WINDS
FORECAST BETWEEN 18Z AND 00Z WILL CONTINUE WITH THE HIGH WIND
WARNING FOR AREAS WEST OF DODGE CITY. EAST OF DODGE CITY WINDS
SPEEDS WILL ALSO BE ON THE INCREASE, HOWEVER AT THIS TIME THE
BOUNDARY LAYER AND MIXED LAYER WINDS INDICATE THESE WINDS IN THIS
AREA WILL RANGE BETWEEN 30 AND 35 MPH. WILL THEREFORE ISSUE A WIND
ADVISORY FOR AREAS EAST OF DODGE CITY.

IN ADDITION TO THESE INCREASING WINDS...DEWPOINTS WILL BE FALLING
BEHIND THE DRYLINE DURING THE AFTERNOON HOURS. WILL BE USING THE
BOUNDARY LAYER DEWPOINTS FROM THE NAM AND GFS AS A GUIDE ON HOW
FAR THE DEWPOINTS WILL FALL BY LATE DAY. GIVEN THIS IT CURRENTLY
APPEARS THAT THE DEWPOINTS WILL FALL ENOUGH FOR AFTERNOON RELATIVE
HUMIDITIES TO BOTTOM OUR BETWEEN 10 AND 15 PERCENT IN SEVERAL
LOCATION ACROSS SOUTHWEST KANSAS. HAVE THEREFORE ISSUED A RED FLAG
WARNING FOR PORTIONS OF SOUTHWEST KANSAS.

THE 00Z NAM AND GFS STILL SUGGESTS THAT SCATTERED THUNDERSTORMS
WILL BE POSSIBLE ALONG THIS DRYLINE DURING THE EARLY TO MID
AFTERNOON AS DEEPER FORCING DEVELOPS ALONG THIS BOUNDARY. CAPES AT
LESS THAN 300J/KG BUT STRONG SHEAR PRESENT IN THE 0-3KM AND 0-6KM
LAYERS AND BOUNDARY LAYER DEWPOINTS CONTINUE TO CLIMB INTO THE 50S.
AS A RESULT WILL KEEP A CHANCE FOR THUNDERSTORMS GOING THIS AFTERNOON
AS THIS DRYLINE MOVES FROM DODGE CITY TO PRATT BETWEEN 18Z AND 23Z
TUESDAY. WILL ALSO INSERT THE CHANCE FOR STRONG WINDS WITH A FEW
OF THESE STORMS BASED ON THE 850-700MB WIND SPEEDS AND 0-3KM
THTA-E DECREASE BY MORE THAN 12C. BASED ON THE CURRENT TIMING OF
THIS DRYLINE MOVING EAST LATE THIS AFTERNOON...ANY STORM WHICH
DOES DEVELOP WILL DURING THE AFTERNOON SHOULD BE EAST OF THE AREA
BY 00Z WEDNESDAY.

.LONG TERM...(WEDNESDAY THROUGH MONDAY)
ISSUED AT 301 AM CST TUE FEB 28 2012

ON WEDNESDAY THE UPPER LOW BECOMES VERTICALLY STACKED ACROSS THE
UPPER MIDWEST AND DRIFTS INTO THE WESTERN GREAT LAKES BY WEDNESDAY
EVENING. THE NORTHWEST FLOW IN THE BOUNDARY LAYER ACROSS THE CENTRAL
PLAINS STATES WILL GRADUALLY GIVE WAY TO LEE TROUGHING AS THE CROSS
BARRIER FLOW DEVELOPS IN COLORADO. THIS WILL RESULT IN DECENT WARM
ADVECTION DURING THE OVERNIGHT WITH LIGHT SOUTHERLY WINDS.
TEMPERATURES WILL LIKELY REMAIN ABOVE FREEZING ACROSS MOST OF THE
FORECAST AREA OVERNIGHT DESPITE CLEAR CONDITIONS.

ON THURSDAY WARMER CONDITIONS ARE ANTICIPATED ACROSS SOUTH CENTRAL
KANSAS. THE MODEL SOUNDINGS INDICATE A DEEP DRY LOWER AND MIDDLE
TROPOSPHERE WITH STEEP LOW LEVEL LAPSE RATES - POTENTIAL FOR GOOD
VERTICAL MIXING. MIXING FROM AROUND 750 MB WILL EASILY ALLOW
TEMPERATURES TO REACH 70 DEGREES OR MORE IN SOUTH CENTRAL KANSAS.
THE MIXING WONT BE AS DEEP FARTHER WEST AND THE LEADING EDGE OF THE
NEXT COLD FRONT WILL SAG INTO NORTHERN AND WESTERN KANSAS DURING THE
DAY SLOWING THE WARMING RATE. THE COLD FRONT WILL BECOME REINFORCED
THROUGH THE EVENING AND OVERNIGHT THURSDAY AS AN UPPER COLD
POOL/500-300MB TROUGH SHARPENS AND DIVES THROUGH THE CENTRAL PLAINS.
AS THE CYCLONIC SIDE OF THE UPPER JET OVERRIDES THE COLD SURFACE
AIRMASS, THE MODELS GENERATE POST FRONTAL PRECIPITATION THROUGH THE
DAY ON FRIDAY. QPF AMOUNTS ARE FAIRLY LIGHT, BUT IN GENERAL THE
PRECIPITATION TYPE EXPECTED WOULD BE SNOW IN THE OVERNIGHT AS THE
DENDRITIC GROWTH ZONE WILL BE MAXIMIZED RIGHT AROUND THE 700 MB
LEVEL WHILE THE SURFACE LAYER SHOULD BE COLD ENOUGH TO PRECLUDE
MELTING. HOWEVER THE TEMPERATURES SHOULD BE CLOSE ENOUGH TO FREEZING
THAT SOME DIURNAL HEATING WOULD CAUSE MELTING IN THE NEAR SURFACE
LAYER FOR A RAIN PRECIPITATION TYPE DURING THE DAY FRIDAY.

THE GENERAL FLOW PATTERN THEN BECOMES SPLIT INTO THE WEEKEND WITH
NORTHWEST FLOW DEVELOPING OVER THE AREA AND PACIFIC HIGH PRESSURE
OVERSPREADING THE SOUTHERN PLAINS REGION. MODEL CONSENSUS INDICATES
THAT SATURDAY MAY BE THE COOLEST AFTERNOON OF ALL AS A THE EFFECTS
OF COLD ADVECTION FOLLOWING THE FRIDAY POST FRONTAL PRECIPITATION
CHANCES ARE FELT. AT THAT POINT THE UPPER JET WILL SHIFT EAST TO THE
AREA PLACING WESTERN UPPER UNDER THE RIDGE AND IS WEAK WESTERLY
DOWNS SLOPE AND A WEAK WARMING TREND.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON)
ISSUED AT 1049 AM CST TUE FEB 28 2012

AS AN UPPER LEVEL LOW PRESSURE MOVES EAST-NORTHEAST THROUGH
NEBRASKA TODAY, THE LOW STRATUS CIGS WILL CLEAR OUT FROM THE WEST
TO EAST. STRONG WINDS WILL MIX DOWN FROM THE 3000 TO 5000 FOOT
LEVEL, AND INCREASE WINDS AT THE GCK AND PERHAPS THE DDC TAF SITES
INTO THE 25G35KT RANGE. HYS WILL STILL HAVE STRONG WINDS, BUT IN
THE 22G32KT RANGE. SCATTERED LIGHT RAIN MAY AFFECT DDC AND HYS TAF
SITES THIS AFTERNOON, BUT CIGS WILL BE NO LOWER THAN MVFR AND ONLY
FOR A SHORT PERIOD OF TIME.

&&

.FIRE WEATHER...
ISSUED AT 1223 AM CST TUE FEB 28 2012

MIXED LAYER AND BOUNDARY LAYER DEWPOINTS AT 18Z TUESDAY AND 00Z
WEDNESDAY FROM THE NAM AND GFS BOTH INDICATING THAT GIVEN GOOD
MIXING THE SURFACE DEWPOINTS ACROSS PORTIONS OF FAR WESTERN
KANSAS WILL DECREASE TO NEAR 10 DEGREES BEHIND A DRYLINE WHICH
WILL CROSS WESTERN KANSAS BY LATE MORNING. GIVEN THESE LOW
DEWPOINTS AND STRONG WINDS THAT ARE EXPECTED TO DEVELOP LATER
TODAY THE AFTERNOON RELATIVE HUMIDITIES WILL FALL BACK INTO THE 10
TO 15 PERCENT RANGE. WITH THIS IN MIND WILL ISSUE A RED FLAG
WARNING FOR AREAS WEST OF HIGHWAY 83.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  64  29  58  36 /  30   0   0   0
GCK  63  27  57  33 /  30  10   0   0
EHA  62  28  61  35 /  20   0   0   0
LBL  63  27  61  33 /  20   0   0   0
HYS  62  30  55  34 /  50  10   0   0
P28  65  35  61  35 /  40  10   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING UNTIL 7 PM CST /6 PM MST/ THIS EVENING FOR
KSZ030-043>045-061>064-074>078-084>088.

WIND ADVISORY UNTIL 7 PM CST THIS EVENING FOR KSZ031-046-065-066-
079>081-089-090.

RED FLAG WARNING UNTIL 8 PM CST /7 PM MST/ THIS EVENING FOR
KSZ043-061>063-074>076-084>086.

&&

UPDATE...BURKE
SHORT TERM...BURGERT
LONG TERM....RUSSELL
AVIATION...BURKE
Hazardous weather outlook, Feb 28, 5:03 AM CST, 6 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
503 AM CST TUE FEB 28 2012

KSZ030-031-043>046-061>066-074>081-084>090-291115-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
503 AM CST TUE FEB 28 2012 /403 AM MST TUE FEB 28 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

A HIGH WIND WARNING AND A WIND ADVISORY ARE IN EFFECT FOR TODAY.
THE STRONGEST WINDS THIS AFTERNOON WILL BE ALONG AND WEST OF A
LINE EXTENDING FROM WAKEENEY TO ASHLAND. IN THIS AREA SOUTHWEST
WINDS BEHIND THE DRYLINE WILL PRODUCE SUSTAINED WINDS OF 40 TO 50
MPH WITH GUSTS AROUND 60 MPH. FURTHER EAST WIND SPEEDS WILL AVERAGE
BETWEEN 30 AND 40 MPH. REFER TO THE LATEST HIGH WIND WARNING AND
WIND ADVISORY STATEMENTS FOR MORE DETAILS.

A RED FLAG WARNING IS IN EFFECT TODAY ALONG AND WEST OF A SCOTT
CITY TO LIBERAL LINE. THE COMBINATION OF STRONG WINDS AND LOW
AFTERNOON RELATIVE HUMIDITIES WILL CREATE CRITICAL FIRE WEATHER
CONDITIONS WEST OF HIGHWAY 83.

SCATTERED THUNDERSTORMS ARE ALSO POSSIBLE THIS AFTERNOON...PRIMARILY
EAST OF A LINE FROM SCOTT CITY TO MEADE AS A DRYLINE MOVES ACROSS
WESTERN KANSAS. ALTHOUGH SEVERE THUNDERSTORMS ARE NOT EXPECTED AT
THIS TIME...ANY THUNDERSTORM THAT DEVELOPS WILL BE CAPABLE OF
PRODUCING CLOUD TO GROUND LIGHTNING AND WIND GUSTS IN EXCESS OF 50
MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ON THURSDAY STRONG WINDS ALONG WITH LOW AFTERNOON RELATIVE
HUMIDITIES WILL RESULT IN VERY HIGH OR CRITICAL FIRE WEATHER
CONDITIONS DURING THE AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

18

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 high wind. Local standard time, as filed.

High Wind, Grant

When
February 28, 11:31 AM CST
Where
Grant forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
37.562, -101.308 (the zone’s center; the record gives no point)

A 58 MPH wind gust was reported in Ulysses.

High Wind, Scott

When
February 28, 12:00 PM CST
Where
Scott forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
38.482, -100.907 (the zone’s center; the record gives no point)

A 58 MPH wind gust was reported at a location 3 miles west of Scott City.

High Wind, Scott

When
February 28, 12:06 PM CST
Where
Scott forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
38.482, -100.907 (the zone’s center; the record gives no point)

A 63 MPH wind gust was reported at a location 1 mile west-southwest of Grigston.

High Wind, Gray

When
February 28, 12:27 PM CST
Where
Gray forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
37.738, -100.438 (the zone’s center; the record gives no point)

A 61 MPH wind gust was reported in Ingalls.

High Wind, Finney

When
February 28, 12:28 PM CST
Where
Finney forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
38.044, -100.737 (the zone’s center; the record gives no point)

A 59 MPH wind gust was reported at the Garden City airport.

High Wind, Finney

When
February 28, 12:48 PM CST
Where
Finney forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
38.044, -100.737 (the zone’s center; the record gives no point)

A 63 MPH wind gust was reported at the Garden City airport.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2012Every state in 2012This day in weather historyWarnings in Kansas, February 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 368487, 368488, 368489, 368490, 368491, 368492.